Hail, Lee
- When
- March 23, 1:30 AM CST to 1:45 AM CST
- Where
- Lee County, Verona to 2.72 mi E of Mooreville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.200, -88.700
Showers and thunderstorms developed over North Mississippi in response to a strong upper level disturbance moving through the area during the early morning hours of March 23rd, 2013. A couple of storms became severe producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
Showers and thunderstorms developed over North Mississippi in response to a strong upper level disturbance moving through the area during the early morning hours of March 23rd, 2013. A couple of storms became severe producing large hail. Later in the day, additional storms developed ahead of a low pressure system that was tracking along the gulf coast. One storm became severe producing large hail as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 22, 10:34 PM CST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1134 PM CDT FRI MAR 22 2013 .UPDATE... UPDATED FOR THE 06Z AVIATION DISCUSSION. && .PREV DISCUSSION... /ISSUED 1029 PM CDT FRI MAR 22 2013/ UPDATE... UPDATED FOR MENTION OF A FEW STRONG STORMS ACROSS PORTIONS OF NORTH MISSISSIPPI AFTER MIDNIGHT. DISCUSSION... WATER VAPOR SHOWING NEXT SHORTWAVE CROSSING TEXAS ON THE NOSE OF A 70KT MIDLEVEL JET. ELEVATED STORMS JUST NORTH OF THE WARM FRONT ACROSS NORTHEAST LOUISIANA AND SOUTHERN ARKANSAS WERE BEGINNING TO INTENSIFY ON THE LEADING EDGE OF THIS INCOMING ENERGY. STORMS ARE EXPECTED TO SPREAD NORTHEAST AND POSE A THREAT FOR SMALL HAIL SOUTH OF A CLARKSDALE TO BALDWYN MISSISSIPPI LINE AFTER MIDNIGHT. HAVE UPDATED THE HAZARDOUS WEATHER OUTLOOK ACCORDINGLY. REST OF THE FORECAST IS CURRENTLY ON TRACK. JAB .PREV DISCUSSION... /ISSUED 342 PM CDT FRI MAR 22 2013/ DISCUSSION... CURRENTLY ACROSS THE MIDSOUTH REGION...TEMPERATURES WERE HOLDING STEADY IN THE MID 40S WHILE WINDS WERE IN THE 8-12KT RANGE AND OUT OF THE EAST SOUTHEAST. SKIES WERE OVERCAST ACROSS THE ENTIRE REGION AND SOME LIGHT SHOWERS WERE EVIDENT ON RADAR ACROSS PORTIONS OF WEST TENNESSEE AND NORTHEAST MISSISSIPPI. TONIGHT THROUGH SUNDAY...DYNAMIC UPPER LEVEL TROUGH CONTINUES TO DIG OUT ACROSS THE ROCKY MOUNTAIN REGION. MEANWHILE...THE PASSING SURFACE LOW THAT WAS RESPONSIBLE FOR BROAD ISENTROPIC ASCENT ACROSS THE REGION WHICH LED TO SOME SIGNIFICANT SNOWFALL ACCUMULATIONS...IS NOW BEGINNING TO PUSH TO THE SOUTHEAST. WINDS HAVE ALREADY SHIFTED TO A MORE EASTERLY COMPONENT AS A RESULT. OVER THE NEXT 12-24 HOURS...THE ABOVE MENTIONED UPPER WAVE WILL SURGE TO THE EAST. IN RESPONSE TO THE INCREASING UPPER LEVEL LIFT...A SURFACE LOW WILL DEVELOP ACROSS THE OKLAHOMA/TEXAS PANHANDLE...BEFORE PUSHING EASTWARD THROUGH TEXAS. OUT AHEAD...SOUTHERLY FLOW WILL PROMOTE SOME LOW LEVEL WARM AIR ADVECTION ACROSS THE MIDSOUTH. MODELS SEEM TO BE SOMEWHAT DIVERGENT WITH REGARDS TO THE EVENTUAL NORTHWARD PUSH OF THE SURGING WARM MOIST AIRMASS. THE GFS AND THE ECMWF KEEP THE MAJORITY OF THE 60S DEWPOINTS SOUTH OF THE FORECAST AREA...WHILE THE HIGHER RESOLUTION NAM12 PUSHES LOW 60S INTO THE EXTREME SOUTHEAST PORTIONS OF THE CWA. THUS...DUE TO THE RELATIVELY WEAK NATURE OF THE SURFACE LOW...LEANING MORE TOWARDS THE GFS/ECMWF SOLUTION. HOWEVER...THE STORM PREDICTION CENTER HAS PLACED A FEW COUNTIES TO THE EXTREME SOUTHEAST IN THE SLIGHT RISK ZONE...AND GENERAL THUNDER ELSEWHERE FOR SATURDAY EVENING AND INTO SUNDAY MORNING. LOOKS AS IF THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL WITH ANY THUNDERSTORMS THAT DO DEVELOP TO THE SOUTH WHERE SURFACE BASED INSTABILITY WILL BE HIGHEST. ALSO...LARGE HAIL COULD BE A THREAT WITH ANY THUNDERSTORMS THAT DEVELOP ACROSS PORTIONS OF NORTH MISSISSIPPI...WEST TENNESSEE...AND EASTERN ARKANSAS AS UPPER LEVEL SUPPORT COULD PROMOTE AMPLE LIFT FOR SOME ELEVATED CONVECTION. AS THE UPPER LOW BEGINS TO OCCLUDE THERE WILL BE SOME RAPID DEEPENING OF THE SURFACE LOW AS IT PUSHES TO THE NORTHEAST ACROSS THE OHIO VALLEY REGION...THUS USHERING THROUGH A COLD FRONT SUNDAY MORNING. SOME LINGERING SHOWERS WILL BE POSSIBLE INTO SUNDAY AFTERNOON ACROSS THE SOUTHWEST...WITH GREATER CHANCES FURTHER NORTHEAST. MONDAY THROUGH FRIDAY...AS THE PASSING UPPER LOW ROTATES OVER THE OHIO VALLEY...SOME WRAP AROUND MOISTURE COULD IMPACT PORTIONS OF NORTHWEST TENNESSEE EARLY ON MONDAY MORNING. MOISTURE WILL BE BRIEF AND LIMITED SO LITTLE TO NO ACCUMULATION IS EXPECTED. FOR THE REMAINDER OF THE WORK WEEK...SKIES WILL REMAIN PARTLY TO MOSTLY CLOUDY THROUGH TUESDAY AS A SECOND SHORT WAVE TROUGH MOVES THROUGH. NO PRECIPITATION IS EXPECTED WITH THIS PASSING WAVE AT THIS TIME. SURFACE HIGH PRESSURE WILL BUILD IN ON WEDNESDAY MORNING ACROSS THE MIDSOUTH LEADING TO CLEARING SKIES. THIS RIDGE WILL SHIFT EAST ON WEDNESDAY EVENING ALLOWING FOR THE RETURN OF SOUTHERLY FLOW AND WARMER TEMPERATURES THROUGH WEEKS END. CDG && .AVIATION... 06Z TAF CYCLE ISENTROPIC ASCENT CONTINUES TO STRENGTHEN OVER THE MID SOUTH THIS EVENING IN RESPONSE TO UPPER TROUGH DIGGING INTO THE PLAINS STATES. SHOWERS WILL CONTINUE TO DEVELOP AND IMPACT THE TAF SITES OVERNIGHT WITH CIGS IN MOST LOCATIONS REMAINING MVFR...WITH TEMPORARY IFR CIGS AT TIMES ALONG WITH REDUCTIONS IN VSBYS DUE TO PATCHY FOG. ELEVATED THUNDERSTORMS MAY ALSO IMPACT THE KMEM AND KTUP TAF SITES FOR THE REMAINDER OF TONIGHT INTO EARLY SATURDAY MORNING. WINDS WILL REMAIN EASTERLY AT 7 KTS OR LESS OVERNIGHT. CIGS WILL IMPROVE A BIT BUT REMAIN MVFR THROUGH THE DAY SATURDAY WITH WINDS INCREASING TO AROUND 10 KTS FROM THE EAST. THE MAIN UPPER TROUGH WILL APPROACH ON SATURDAY AFTERNOON BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS THAT WILL CONTINUE THROUGH SATURDAY EVENING. JLH && .PRELIMINARY POINT TEMPS/POPS... MEM 43 60 47 54 / 70 70 90 30 MKL 39 59 46 55 / 60 50 90 60 JBR 40 54 45 51 / 40 60 90 30 TUP 46 63 52 62 / 70 60 90 60 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1140 PM CDT FRI MAR 22 2013 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-240645- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 1140 PM CDT FRI MAR 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT A FEW STRONG STORMS CAPABLE OF PRODUCING SMALL HAIL WILL BE POSSIBLE OVER PORTIONS OF NORTH MISSISSIPPI SOUTH OF A CLARKSDALE TO BALDWYN LINE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS PORTIONS OF NORTHEAST MISSISSIPPI FOR SATURDAY EVENING AND SUNDAY MORNING. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. ELSEWHERE...SCATTERED SHOWERS AND POSSIBLY AN ISOLATED STRONG THUNDERSTORM WILL BE POSSIBLE SATURDAY EVENING AND INTO SUNDAY MORNING FURTHER NORTH UP TO THE I-40 CORRIDOR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SATURDAY NIGHT AND INTO SUNDAY MORNING. JAB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
212 AM CDT SAT MAR 23 2013
MSZ015>017-023-230745-
PONTOTOC MS-LEE MS-ITAWAMBA MS-CHICKASAW MS-
212 AM CDT SAT MAR 23 2013
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 245 AM CDT FOR...
NORTHERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
WEST CENTRAL ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHEASTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED
OVER HOULKA AT 212 AM CDT...MOVING NORTHEAST AT 55 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.
PEOPLE IN CHICKASAW...ITAWAMBA...LEE AND PONTOTOC COUNTIES...
INCLUDING LOCATIONS NEAR TOMBIGBEE STATE PARK...TUPELO AND VERONA...
SHOULD MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3409 8867 3409 8872 3407 8872 3395 8905
3411 8915 3440 8849 3420 8837
TIME...MOT...LOC 0712Z 244DEG 50KT 3407 8900The Columbus AFB radar (KGWX), 48 km away, was scanning. The volume nearest the first event began at 07:29 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2013Every state in 2013This day in weather historyWarnings in Mississippi, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438154, 438155, 438156.